Montana, 2018

Damaging Wind in Montana, August 3, 2018

August 3, 2018 · NWS GGW · 1 event in 1 county or zone

A weak storm system combined with a rather dry atmosphere to produce strong to severe wind gusts across central and eastern Montana, resulting in damage to portions of Prairie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak storm system combined with a rather dry atmosphere to produce strong to severe wind gusts across central and eastern Montana, resulting in damage to portions of Prairie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 3, 1:54 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 1:54 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
254 PM MDT Fri Aug 3 2018

.DISCUSSION...

With an upper-level weather disturbance from the northern Rockies,
gusty winds and spotty thunderstorms have begun to spill over the
continental divide this afternoon. This slightly more active
weather pattern has allowed for a bit more atmospheric mixing
today.

We expect the scattered rain showers and isolated thunderstorms to
spread through eastern Montana through the rest of this afternoon
and evening. Much of it will likely be virga showers, but the
stronger storms, mainly south of the Missouri River, could result
in a little rainfall accumulation here and there.

Tonight, the re-enforcing cooler air behind the cold front will
allow for decent humidity recoveries over the next several days.

As this weather pattern continues with slightly more moist
conditions up and over the northern Rockies, there will remain
slight chances of some scattered rain showers and isolated
thunderstorms off and on through the remainder of this weekend.
The best chances seems to be late Sunday through early Monday.

Beginning Monday and persisting through most of next week, a
strong ridge of high pressure will re-establish itself over the
western states, the Rocky Mountains and the near adjacent high
plains regions for a return to hot and dry conditions.

BMickelson

&&

.AVIATION...

Flight Category: Expecting mainly VFR conditions.

Discussion: A weather pattern that is slightly more unsettled
from the Pacific Northwest, will bring periods of hit and miss
showers and thunderstorms to the region over the next few days.
Vicinity showers will be possible this afternoon and evening,
especially for KGDV, but confidence is not high enough to include
it in the prevailing TAF lines. Amendments may be needed.

Winds: From the west and northwest around 15 to 20 kts with a few
higher gusts, especially near the stronger storms.

BMickelson

&&

.FIRE WEATHER...

Warm and dry conditions will continue this afternoon and evening.
Expecting high temperatures in the lower 90s with minimum
relative humidity readings as low as 8 to 10 percent in some
cases and west winds of 10 to 15 mph with gusts to 25 mph. The
breezy and dry weather conditions in the presence of dry fuels
will lead to high fire danger across the region for the rest of today.

The upper-level ridge will continue to break down over the rest of
the weekend. A re-enforcing cold front will push through on
Saturday, and cooler temperatures with occasional showers or
thunderstorms are expected, thus, putting an end to the high fire
danger for now. The upper ridge may return with additional heat
and low relative humidity by the middle of next week.

Maliawco/BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for
MTZ120-122-134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 3, 3:42 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
442 PM MDT FRI AUG 3 2018

MTZ021-022-032315-
Petroleum MT-Garfield MT-
442 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking showers and isolated
strong thunderstorms moving into Petroleum and southern Phillips
counties. These are moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these showers and
storms. Dime size hail will also be possible with any thunderstorms.

Locations impacted include...
Winnett, Flatwillow, Sand Springs, Devils Creek Rec Area, Edwards,
Mosby, Crooked Creek Rec Area, Brusett, Petrolia Lake, Steve Fork,
Cat Creek and Tiegen.

LAT...LON 4727 10872 4732 10831 4757 10831 4758 10798
      4751 10790 4745 10791 4745 10790 4746 10786
      4751 10787 4754 10777 4765 10765 4762 10744
      4768 10743 4769 10738 4686 10696 4685 10789
      4676 10783 4675 10863 4710 10861 4710 10874
TIME...MOT...LOC 2237Z 244DEG 39KT 4697 10813

Hickford
Special weather statement, Aug 3, 4:26 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
526 PM MDT FRI AUG 3 2018

MTZ016-021-022-040030-
Petroleum-Garfield-Central and Southeast Phillips-
526 PM MDT FRI AUG 3 2018

...GUSTY WINDS WITH SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL
AFFECT SOUTHERN PHILLIPS...PETROLEUM AND GARFIELD COUNTIES...

At 524 PM MDT, showers with isolated embedded thunderstorms were
located near Sand Springs, or 33 miles southwest of Jordan,
extending to Crooked Creek Campground. These were moving northeast
at 35 mph.

Wind gusts up to 50 mph are possible with these showers and storms.

Locations impacted include...
Jordan, Winnett, Sand Springs, U L Bend Rec Area, Crooked Creek Rec
Area, Hillside, Flatwillow, Hell Creek Rec Area, Edwards, Cohagen,
Mosby, Brusett, Petrolia Lake, Van Norman, Steve Fork, Tiegen,
Valentine and Cat Creek.

LAT...LON 4727 10863 4727 10859 4730 10859 4732 10831
      4753 10831 4769 10634 4685 10628 4685 10789
      4676 10783 4675 10863 4710 10861 4710 10868
TIME...MOT...LOC 2324Z 243DEG 31KT 4704 10749

Hickford
Special weather statement, Aug 3, 6:12 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
712 PM MDT FRI AUG 3 2018

MTZ022-023-025>027-040230-
Garfield MT-Dawson MT-Prairie MT-Wibaux MT-McCone MT-
712 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WIBAUX...SOUTHEASTERN
GARFIELD...SOUTHERN MCCONE...PRAIRIE...SOUTHERN RICHLAND AND DAWSON
COUNTIES UNTIL 830 PM MDT...

At 710 PM MDT, an area of light rain showers and virga were moving
northeast at 35 mph from near Jordan to near Glendive. These showers
will produce strong winds with gusts to 55 mph possible.

Locations impacted include...
Glendive, Terry, Fallon, West Glendive, Brockway, Hillside, Flowing
Wells Rest Area, Cohagen, Intake, Lindsay, Hoyt, Zero, Mccloud,
Hodges, Mildred, Calypso, Crow Rock, Watkins, Forest Park and Stipek.

LAT...LON 4657 10545 4666 10549 4666 10558 4683 10562
      4685 10760 4739 10629 4735 10428 4664 10427
      4669 10461 4654 10499 4654 10524
TIME...MOT...LOC 0110Z 243DEG 29KT 4689 10575

Mottice

The radar

The Glasgow radar (KGGW), 186 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
August 3, 6:44 PM MST
Where
Prairie County, 0.84 mi NW of Terry
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
46.790, -105.310

Prairie County dispatch reported that high winds damaged a power line, starting a small grass fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762831.